Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 31, NWS Dodge City, KS

May 10, 20224 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 10, 2022, 12:35 AM CDT for 4 counties in Kansas. It took effect at May 10, 2022, 1:00 PM CDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2022, 12:35 AM CDT (05:35 UTC)
In effect from
May 10, 2022, 1:00 PM CDT
Expired
May 10, 2022, 10:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 9:15 PM CDTTSTM WND GST 581 Wsw Hugoton, KSAWOS STATION KHQG HUGOTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5114 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS83 KDDC 100535
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1235 AM CDT Tue May 10 2022

...Fire Danger Continues Southwest Zones Tuesday...

KSZ086-100645-
/O.CAN.KDDC.FW.A.0022.220510T1800Z-220511T0300Z/
Seward-
1235 AM CDT Tue May 10 2022

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 086...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

Relative humidity values in Seward county will fall to below 15%
however the forecast wind speeds are still in question and look to
stay below 20 mph through much of the day.

$$

KSZ074-075-084-085-102300-
/O.UPG.KDDC.FW.A.0022.220510T1800Z-220511T0300Z/
/O.NEW.KDDC.FW.W.0031.220510T1800Z-220511T0300Z/
Stanton-Grant-Morton-Stevens-
1235 AM CDT Tue May 10 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074...075...084 AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 1 PM this afternoon to 10 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
761 
WWUS83 KDDC 101924
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
224 PM CDT Tue May 10 2022


KSZ074-075-084-085-110330-
/O.NEW.KDDC.FW.A.0023.220512T1700Z-220513T0300Z/
/O.CON.KDDC.FW.W.0031.000000T0000Z-220511T0300Z/
Stanton-Grant-Morton-Stevens-
224 PM CDT Tue May 10 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
074...075...084 AND 085...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074...075...084 AND 085...

The National Weather Service in Dodge City has issued a Fire
Weather Watch For wind and low relative humidity, which is in
effect from Thursday afternoon through Thursday evening.

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ061-062-110330-
/O.NEW.KDDC.FW.A.0023.220512T1700Z-220513T0300Z/
Hamilton-Kearny-
224 PM CDT Tue May 10 2022 /124 PM MDT Tue May 10 2022/

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061 AND 062...

The National Weather Service in Dodge City has issued a Fire
Weather Watch For wind and low relative humidity, which is in
effect from Thursday afternoon through Thursday evening.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton and 
  Fire Weather Zone 062 Kearny.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
682 
WWUS83 KDDC 110246
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
946 PM CDT Tue May 10 2022

KSZ074-075-084-085-111100-
/O.EXP.KDDC.FW.W.0031.000000T0000Z-220511T0300Z/
/O.CON.KDDC.FW.A.0023.220512T1700Z-220513T0300Z/
Stanton-Grant-Morton-Stevens-
946 PM CDT Tue May 10 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 074...075...084 AND 085...
...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075...
084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ061-062-111100-
/O.CON.KDDC.FW.A.0023.220512T1700Z-220513T0300Z/
Hamilton-Kearny-
946 PM CDT Tue May 10 2022 /846 PM MDT Tue May 10 2022/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061 AND 062...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton and 
  Fire Weather Zone 062 Kearny.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 9, 11:54 PM CDT, 41 minutes earlier.

Area forecast discussion, May 9, 11:54 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1154 PM CDT Mon May 9 2022

...Updated Aviation...

.SYNOPSIS...
Issued at 1014 PM CDT Mon May 9 2022

Conditions as of 03Z show a 992 mb surface low located just across
the Colorado/Kansas border near Syracuse with a slow moving cold
front from the I-70 corridor in northwest Kansas to southeast
Nebraska. Upper level winds continue out of the southwest bringing
very dry air across the area. RH values are still 15% or less for
our far southwest counties. The cold front will be a slow mover
tonight with only reaching areas around Liberal to Dodge to Hays
by sunrise Tuesday morning.

&&

.UPDATE...
Issued at 600 PM CDT Mon May 9 2022

Dangerous wildfire conditions continued as of 6 pm behind the
dryline, with relative humidity in the 5-10% range. Satellite
imagery indicates the dryline retreating westward back into
eastern Barber county. Visible satellite imagery also indicates
smoke from a fire on the Pratt/Stafford county line as of 6 pm, as
well as a large plume of smoke aloft entering the southwest zones
from the New Mexico wildfires. Included areas of smoke in the
grids through this evening for the western counties for now; will
need to monitor air quality through the evening to see how much of
this smoke can mix down in the hot mixed boundary layer before
the onset of nocturnal cooling.

DDC reached a new record high temperature of 99 this afternoon,
which broke the old record for May 9th of 97, set in 2011 and 1963.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 208 PM CDT Mon May 9 2022

Tonight a cold front will cross southwest Kansas. Behind this
cold front a north wind and cooler air will invade portions of
southwest Kansas during the overnight hours. Lows tonight north
of this cold front will be in the 50s while south of this boundary
the lows will once again be in the 60s. The potential exists that
temperatures will dip in the 45 to 50 degree range north and west
of Garden City.

On Tuesday the temperatures will be a little challenging due to
some uncertainty on how quickly the cold front, located near the
Oklahoma border at 12z Tuesday, will lift north as a warm front.
South of this boundary it will be another hot and dry day with
highs rebounding back into the 95 to 100 degree range while north
of this boundary the highs are expected to range from the upper
80s to lower 90s. At this time it appears that general consensus
lifts this boundary to near Garden City and Larned by late day.

Near critical fire weather conditions will also exist south of
this surface boundary Tuesday afternoon as humidity values fall
back into the single digits. The developing south winds will range
from 10 to 20 mph so red flag warning criteria is not expected to
be reached. The possible exception will be from Liberal west to
the Colorado border where a few hours of gusty south winds will be
possible late day.

.LONG TERM...(Tuesday night through Monday)
Issued at 208 PM CDT Mon May 9 2022

Early Tuesday night there will be a very low chance for
thunderstorms across south central Kansas near the Oklahoma
border. A few models suggest that the 0-1km moist convergence
along this boundary and highs around 100 will be enough to
overcome the cin that will be in place given the +12C 700mb
temperatures. Confidence is not high that this will occur but with
the low level jet developing...an isolated storm or two can not
be completely ruled out in Comanche and Barber counties.

The better chance for convection near this dryline will be
Wednesday that will be located west of highway 283. Better upper
level dynamics will be present after 00z Thursday given the 250mb
difluent aloft ahead of an approaching upper level trough, 0-1km
moisture convergence and developing low level jet. Strong gusty
winds and up to golfball size hail will be the main hazards.

On Thursday the upper level trough will exit the Rockies and move
across the Western High Plains. As this system lifts northeast
during the day and early Thursday night the dryline that will be
located near the Colorado border early in the day will move east
and a cold front will drop south out of Nebraska into northern
Kansas. Warm mid level temperatures over southwest Kansas will
limit the risk of convection late day/early evening but as the
cold front moves south across Kansas Thursday night the chance for
convection appears to improve east of highway 283. Along with a
slight chance for thunderstorms Thursday night with this cold
front it will also bring some cooler air into southwest Kansas for
the start of the weekend. If the models are correct the highs
will only be in the 80s Friday, Saturday, and Sunday

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1152 PM CDT Mon May 9 2022

VFR flight conditions for all airport terminals for the time
period. A cold front will slowly move through southwest Kansas
tonight switching the winds to a west-northwest direction. Winds
should stay 15 kts or less with this frontal passage. Winds will
start to switch back to the south after 18Z and increase towards
00Z for GCK and LBL to 15-25 kts.

&&

.FIRE WEATHER...
Issued at 208 PM CDT Mon May 9 2022

Hot and dry conditions can be expected Tuesday afternoon but the
winds are not expected to be as strong as earlier this Monday
afternoon given the location of a surface boundary that will be
located between Dodge City and Garden City. South of this boundary
the humidity values will fall back into the single digits as south
wind at 10 to 20 mph develop. The possible expectation to these
weaker winds will be west of Liberal where increasing winds late
in the day may result in a period of gusty south winds at 15 to 20
mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  94  65  92 /   0   0  10  20
GCK  51  92  62  93 /   0   0   0  20
EHA  55  96  61  93 /   0   0  10  30
LBL  55  97  62  93 /   0   0  10  20
HYS  58  87  64  92 /   0   0  10  20
P28  69  99  67  91 /   0   0  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ074-075-084>086.

&&

UPDATE...Turner
SYNOPSIS...Tatro
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Tatro
FIRE WEATHER...Burgert
Hazardous weather outlook, May 9, 3:37 AM CDT, 20 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
337 AM CDT Mon May 9 2022

KSZ030-031-043>046-061>066-074>081-084>090-100845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
337 AM CDT Mon May 9 2022 /237 AM MDT Mon May 9 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------
Elevated to critical fire weather conditions across all of
southwest Kansas for today as winds will pick up out of the
southwest 20-35 mph and lowest relative humidity values will fall
to under 10%. Outdoor burning should not take place today.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:24 PM CDTFire Weather WatchDDCFinney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more38 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.